Doctors were shocked after seeing a patient that was bleeding green blood, according to reports.
A team of Canadian surgeons got a shock when the patient they were operating on began shedding dark greenish-black blood, the local newspaper reported.
He emulated science officer Mr. Spock of Star Trek Enterprise, who supposedly had green Vulcan blood. In this case, the unusual blood color of the 42-year-old was the result of the medication he was taking for migraine headaches.
The surgery of the man’s leg went ahead successfully and his blood returned to normal once the drug had tapered off. The patient had been taking large doses of sumatriptan, 200 milligrams a day. This had caused a rare condition called sulfhaemoglobinaemia, wherein sulfur is incorporated in the hemoglobin oxygen transport compound in the red blood cells.
In describing the case to the local newspaper, doctors, led by Dr. Alana Flexman of St. Paul’s Hospital in Vancouver wrote: “The patient recovered uneventfully and stopped taking sumatriptan after discharge. “When seen five weeks after the last dose, he was found to have no sulfhaemoglobin in his blood.” The man had needed urgent surgery because he had developed a dangerous condition in the legs after falling asleep in a sitting position.
The surgeons performed urgent fasciotomies, a limb saving procedure involving surgical incisions to relieve pressure and swelling caused by the condition known as compartment syndrome. In compartment syndrome, inflammation and pressure in a confined space limits the flow of blood to tissue that causes localized damage to the nerves.
It is commonly caused by trauma, internal bleeding or a wound dressing or cast being too tight.